Florida, 2013

Flood in Florida, August 21 to 24, 2013

August 21 to 24, 2013 · NWS TAE · 1 event in 1 county or zone

Heavy rainfall during the month led to areal flooding over the southwest portion of the town of Mayo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Heavy rainfall during the month led to areal flooding over the southwest portion of the town of Mayo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 21, 2:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 21, 2:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT Wed Aug 21 2013

.NEAR TERM [This Afternoon through TOnight]...
Since this morning's updates, convective development has been
primarily concentrated from Apalachicola to Panama City, as well as
along the Atlantic sea breeze to near the Suwannee River. Therefore,
the areas of likely PoPs that were inserted earlier appear to still
be valid. We expect lingering evening convection to quickly diminish
between 02 and 04 UTC. Previous discussion below...

Some mid-upper level drying has occurred across the area over the
past 24 hours, with observed PWAT decreasing from 2.06" to 1.80" on
consecutive 12 UTC soundings at Tallahassee, which places us almost
directly on normal values for August. There is also a general lack
of strong synoptic or mesoscale forcing to focus convection, so
today should mark the return of a more typical summertime pattern.
Low-level flow (1000-700mb) on the morning sounding was SE at a
little over 10 knots, which would fall into the "regime 7" of our
local sea breeze climatology (usually marked by high coverage).
However, the flow is expected to back slowly during the daytime
hours to a more ESE/E direction (usually marked by lower coverage).
Therefore, we struck a middle ground with PoPs today in most areas,
which is similar to the previous forecast (40-50%). However, high
resolution models are indicating two areas that may see more
concentrated thunderstorms today: (1) in the western Panhandle from
around 18-22 UTC, or early to mid afternoon, and (2) in the Florida
Big Bend from 22-03 UTC due to storms advancing NW from the Atlantic
sea breeze. Therefore, likely PoPs were added in those locations.

&&

.SHORT TERM [Thursday through Friday Night]...
The eastern extent of the upper level high pressure over our area
should continue to keep synoptic scale forcing weak and allow for
the seabreeze to be the main source of convection. Since seabreeze
convection generally gets focused along the coast, this means that
although the widespread flooding threat has subsided, there will
still be chances for additional rainfall over the Panhandle areas
which have already received excess rainfall this summer.
Temperatures will also be back to normal with highs in the low to
mid 90s and lows in the low 70s.

&&

.LONG TERM [Saturday through Wednesday]...
The long term pattern through the middle part of next week should
trend towards drier/more typical summer weather for the most part.
Saturday could be another active day with 50-60% chance of
showers/tstms around the region, with lower PoPs as we move into
next week.  We should see max temps in lower 90s for the most part.

&&

.AVIATION [Through 18Z Thursday]...
VFR will prevail outside of thunderstorms this afternoon and
evening, with some MVFR-IFR possible in and near storms. TLH, ECP,
and VLD stand the best chance of seeing TSRA. We should see some low
CIGS or light fog (BR) develop at some of the terminals again
tonight, mainly after 09 UTC.

&&

.MARINE...
Winds and waves should remain below headline criteria as we return
to a more typical summer pattern with surface high pressure over the
Atlantic that will shift from the mid-Atlantic to the S Atlantic
through the period. Winds 15 kts or less and waves 1-3 ft or less.

&&

.FIRE WEATHER...
No fire weather concerns are expected over the next week.

&&

.HYDROLOGY...
River flooding continues in the lower portion of several river
basins. Runoff from Southern Alabama and South Georgia will
continue to keep many points in the lower portions of the
Choctawhatchee, Chipola, Apalachicola, Ochlockonee, and
Withalcoochee basins in flood for some time. It is anticipated
that with relatively heavy rainfall across South Central Georgia
that additional sharp rises are expected in the Ochlockonee and
Withlacoochee Basins over the next 24 hours. For specific river
information, check out the AHPS page here:

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  91  72  92  72 / 60  40  30  30  20
Panama City   75  88  75  89  75 / 30  40  30  30  20
Dothan        73  91  72  91  72 / 30  40  30  30  20
Albany        73  92  71  93  72 / 30  40  20  30  20
Valdosta      72  94  71  95  71 / 40  40  30  30  20
Cross City    72  92  71  92  71 / 60  40  30  30  20
Apalachicola  76  88  75  88  76 / 50  40  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Moore
LONG TERM...Evans
AVIATION...Lamers
MARINE...Moore
FIRE WEATHER...Lamers
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 21, 3:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT WED AUG 21 2013

GAZ157-158-212115-
THOMAS GA-GRADY GA-
409 PM EDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GRADY AND THOMAS
COUNTIES...

* UNTIL 515 PM EDT

AT 406 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COOLIDGE TO BOSTON...MOVING
WEST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3068 8413 3069 8428 3094 8437 3108 8437
      3108 8408 3107 8400 3104 8399 3104 8380
      3103 8379 3104 8378 3103 8373 3074 8374
TIME...MOT...LOC 2009Z 088DEG 27KT 3102 8386 3077 8378

08-LAMERS
Special weather statement, Aug 21, 3:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT WED AUG 21 2013

GAZ127-129-145-146-212100-
TIFT GA-MITCHELL GA-WORTH GA-COLQUITT GA-
416 PM EDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COLQUITT...MITCHELL...
TIFT AND WORTH COUNTIES...

* UNTIL 500 PM EDT

AT 415 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TY TY TO COOLIDGE...OR
ALONG A LINE EXTENDING FROM TY TY TO CHASTAIN...MOVING NORTHWEST AT
15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3163 8380 3162 8372 3159 8367 3156 8366
      3157 8363 3141 8352 3104 8376 3104 8400
      3108 8401 3108 8428 3108 8429 3144 8402
      3147 8398 3148 8398 3173 8380
TIME...MOT...LOC 2016Z 114DEG 14KT 3144 8366 3104 8392

08-LAMERS
Special weather statement, Aug 21, 3:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT WED AUG 21 2013

FLZ017-026-027-212115-
LEON FL-INLAND WAKULLA FL-LIBERTY FL-
418 PM EDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXTREME SOUTHWEST
LEON...EASTERN LIBERTY AND EXTREME NORTHWEST WAKULLA COUNTIES...

* UNTIL 515 PM EDT

AT 415 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES NORTHWEST OF CRAWFORDVILLE...OR 6 MILES WEST OF
BROWN HOUSE...MOVING SOUTHWEST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3009 8476 3028 8493 3038 8460 3027 8451
TIME...MOT...LOC 2018Z 061DEG 12KT 3029 8462

08-LAMERS
Local storm report, Aug 21, 4:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     WATER SPOUT      2 E WEST BAY            30.29N 85.83W
08/21/2013                   BAY                FL   BROADCAST MEDIA

            MULTIPLE REPORTS AND PICTURES OF WATERSPOUT OVER WEST BAY
            JUST SOUTH OF NORTHWEST FLORIDA BEACHES INTERNATIONAL
            AIRPORT.

&&

CAMP
Special weather statement, Aug 21, 4:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT WED AUG 21 2013

GAZ142-143-212245-
MILLER GA-EARLY GA-
559 PM EDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EARLY AND MILLER
COUNTIES IN SOUTHWESTERN GEORGIA...

* UNTIL 645 PM EDT

AT 554 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR COLQUITT...MOVING WEST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3126 8474 3116 8472 3107 8500 3108 8503
      3112 8505 3122 8510
TIME...MOT...LOC 2159Z 069DEG 17KT 3120 8482

38-GODSEY
Special weather statement, Aug 21, 5:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM EDT WED AUG 21 2013

ALZ066-069-212300-
DALE AL-HOUSTON AL-
531 PM CDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE AND HOUSTON
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 600 PM CDT

AT 526 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR MIDLAND CITY...MOVING NORTHWEST AT 5 MPH.

PEOPLE IN NORTHERN HOUSTON AND SOUTHEASTERN DALE COUNTIES...INCLUDING
THE CITIES OF MIDLAND CITY AND PINCKARD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3147 8543 3139 8541 3132 8542 3132 8540
      3123 8538 3120 8549 3138 8567
TIME...MOT...LOC 2231Z 156DEG 6KT 3128 8548

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lafayette

When
August 21, 6:00 PM EST to August 24, 6:00 PM EST
Where
Lafayette County, 0.57 mi W of Mayo to 1.01 mi SW of Mayo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.050, -83.180

Water levels started rising on the SW side of Mayo out of a drainage area and began to inundate a portion of the town sometime late on Aug 21st or early in the 22nd. Rainfall from the 22nd and early on the 23rd worsened the problem. The area impacted was generally bounded between MLK Blvd and Roosevelt Circle. There were 6 roads in the area deemed impassible and many others flooded. These were a combination of dirt roads and paved roads. Some mobile homes had shallow water surrounding them but not entering the structures. A pump was used to reduce water levels in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475882.